Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 5, NWS Wakefield, VA

July 15, 20007 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 15, 2000, 1:24 AM EDT for 7 counties in Virginia. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2000, 1:24 AM EDT (05:24 UTC)
Expired
Jul 15, 2000, 2:45 AM EDT
In force
81 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Caroline County, VA, Essex County, VA, Goochland County, VA, Hanover County, VA, Louisa County, VA, Richmond County, VA, Westmoreland County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 150526
FFWAKQ
VAC033-057-075-085-109-159-193-150645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 AM EDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA
  RICHMOND COUNTY IN EAST CENTRAL VIRGINIA
  CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA
  HANOVER COUNTY IN CENTRAL VIRGINIA
  LOUISA COUNTY IN CENTRAL VIRGINIA
  ESSEX COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 245 AM EDT

* AT 123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
  SUPPLY TO CARTERSVILLE...MOVING EAST AT 30 MPH. DOPPLER RADAR      
  ESTIMATED RAINFALL OF 1 TO 3 INCHES ACROSS PORTIONS OF             
  LOUISA...FLUVANNA AND CAROLINE COUNTIES FROM THESE STORMS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...ASHLAND...BOWLING GREEN...TAPPAHANNOCK...
  WARSAW...CENTER CROSS AND CHAMPLAIN.

WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:25 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 14, 9:25 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
925 PM EDT FRI JUL 14 2000

BUSY NIGHT ALREADY...AND THE MORE ACTIVE WEATHER STILL TOO COME.
THIS EVENING...HAVE HAD ROTATING STORMS ON WHAT APPEARS TO BE A SW
TO NE ORIENTED WARM FRONT...AND IS REFLECTED IN MSAS SFC PRES
ANALYSIS. SEVERAL REPORTS OF WATERSPOUTS OVER BAY THIS
EVENING...MAINLY NEAR GWYNN ISLAND.

STRONG UPPER VORT LOBE TO ROTATE ACROSS THE AREA TONIGHT. WITH
COOLING ALFT...STRONG DYNAMICS...AND SFC DEWPTS STILL RUNNING AROUND
70...THINK CONVECTION WILL SUSTAIN ITSELF OVERNIGHT...WITH THE AREA
SEEING ROUND OF THUNDERSTORMS WITH HEAVY RAIN...AND POSSIBLE SEVERE.
SOME AREAS DID CLEAR OUT THIS EVENING...AND THIS HAS ALLOWED TEMPS
TO DROP INTO THE UPPER 70S...SO AMS NOT AS UNSTABLE AS IT WOULD BE
IF SYSTEM CAME THROUGH EARLIER. NONETHELESS...THINK SOME SEVERE A
POSSIBILITY OVERNIGHT AS SYSTEM COMES ACROSS...WITH WINDS AND HAIL
BOTH\ POSSIBLE.

MARINE...NO SIGNIFICANT CHANGES.

.AKQ...NONE.

REILLY

In the hours before

Special weather statement, Jul 14, 8:29 PM EDT, 4 hours 55 minutes before
VAZ077-078-085-086-091-094-099-100-150200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
829 PM EDT FRI JUL 14 2000

NUMEROUS WATERSPOUTS HAVE BEEN SIGHTED OVER THE PAST FEW HOURS OVER
THE SOUTHERN CHESAPEAKE BAY...MAINLY EAST OF STINGRAY POINT...AND
NORTH AND EAST OF GWYNN ISLAND IN EASTERN VIRGINIA. THERE WAS A
REPORT THAT A WATERSPOUT TOUCHED DOWN ON GWYNN ISLAND AT 809 PM
THIS EVENING.

CONDITIONS REMAIN FAVORABLE FOR WATERSPOUTS THIS EVENING. WHILE MOST
OF THE ACTIVITY IS NOW OFFSHORE...PERSONS NEAR THE COAST OF THE
BAY...ESPECIALLY NEAR GWYNN ISLAND...SHOULD REMAIN ALERT. BOATERS
SHOULD SEEK SAFE HARBOR. STAY TUNED FOR ANY FUTURE STATEMENTS ANLD
WARNINGS.

REILLY
Local storm report, Jul 14, 10:06 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1006 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    DELTAVILLE                VA   TORNADO
07/14/00   MIDDLESEX                      NO DAMAGE; POSSIBLE
                                          TORNADO WITH WATERSPOUT
                                          COMING BRIEFLY ASHORE

0809 PM    GWYNN ISLAND              VA   TORNADO
07/14/00   MATHEWS                        WATERSPOUT CAME ASHORE
                                          BRIEFLY

DR
Special weather statement, Jul 15, 12:30 AM EDT, 54 minutes before
VAZ048-049-060>062-069-150630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1230 AM EDT SAT JUL 15 2000

THUNDERSTORMS WILL BE MOVING INTO WEST CENTRAL VIRGINIA...FROM
LOUISA TO CUMBERLAND COUNTY THROUGH 2 AM. THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING AND EXTREMELY HEAVY RAIN. AVERAGE
RAINFALL WILL BE FROM 1/2 TO 3/4 INCH...WITH ISOLATED AMOUNTS OF 1
TO 2 INCHES POSSIBLE.
Special weather statement, Jul 15, 12:34 AM EDT, 50 minutes before
MDZ021-150605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1234 AM EDT SAT JUL 15 2000

A SLOW MOVING AREA OF THUNDERSTORMS WILL AFFECT MUCH OF DORCHESTER
COUNTY IN SOUTHEAST MARYLAND THROUGH 2 AM. THE THUNDERSTORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...AND EXTREMELY HEAVY RAIN.
AVERAGE RAINFALL WILL BE FROM 1/2 TO 1 INCH...WITH 2 TO 3 INCHES
POSSIBLE IN A FEW LOCATIONS...ESPECIALLY ACROSS THE WESTERN PART OF
THE COUNTY. BE ALERT TO SIGNIFICANT PONDING OF WATER IN POOR
DRAINAGE AND LOW LYING AREAS. WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE
FROM THESE STORMS.
Special weather statement, Jul 15, 12:40 AM EDT, 44 minutes before
VAZ064-074-150515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 AM EDT SAT JUL 15 2000

AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL CAROLINE COUNTY...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...MILFORD AT 1245
AM...BOWLING GREEN AT 1250 AM...SPARTA AT 100 AM...RAPPAHANNOCK
ACADEMY AT 105 AM...PORT ROYAL AT 115 AM. EXPECT FREQUENT
fLIGHTNING...HEAVY RAIN AND WIND GUSTS TO 40 MPH IN THE PATH OF THIS
STORM. SMALL HAIL IS ALSO POSSIBLE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:17 AM EDTSevere Thunderstorm WarningAKQWestmoreland43 min
Jul 15, 1:57 AM EDTSevere Thunderstorm WarningAKQWestmoreland18 min
Jul 15, 3:55 PM EDTSevere Thunderstorm WarningAKQLouisa50 min
Jul 15, 7:34 PM EDTSevere Thunderstorm WarningAKQMiddlesex26 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.